Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 86, NWS Paducah, KY

June 5, 2019Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 5, 2019, 4:39 PM CDT for Wayne County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2019, 4:39 PM CDT (21:39 UTC)
Expired
Jun 5, 2019, 5:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:54 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 1:54 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
154 PM CDT Wed Jun 5 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 1252 PM CDT Wed Jun 5 2019

Monitoring northern reaches of the FA for best convective chances
this pm, as energy spills down out of IA/nrn IL, and upstream
convection takes shape. Already showing MUCAPES of 3-4K J/KG for
this to move in/feed upon, but sounding data still indicates
maybe some minor capping inversions to erode still further
south/in its path. CAMs all more or less develop a line of
convection across northern-central ptns of IL/IN this pm, then
sag that line southward toward us by the end of the afternoon, and
on thru our area during the evening/into the overnight. Have
upped pops accordingly, and messaged for updated risk enhancement
in our far north...with damaging winds (30%) the primary hazard,
but large hail (15%) not ruled out. Presumably the trend will be
diminishing overnight, but we'll see what's ongoing at that time,
as by then they may be fed enough to continue at least into/thru
the early evening hours with their strength.

After tonight, the upper Low currently over the southwest U.S.,
will have drifted into the southern Plains, and will be soon
entering the Mississippi river valley. Its presence will agitate
our warm/humid airmass, with basically a persistent, albeit
off/on, chance of showers and storms daily, thru the remainder of
the short term forecast. While isolated (pulse) strong to severe
storms cannot be ruled out, this transition to a more tropically
sourced system means our primary hazard will be heavy
rain/flooding.

.LONG TERM...(Saturday through Wednesday)
Issued at 148 PM CDT Wed Jun 5 2019

Still eyeing heavy rainfall potential for the weekend with PWAT
values remaining around 2.0-2.2 inches across the region through
the Sunday. The trend seems to be to take the meandering cut off
low a little farther south than what was being depicted earlier in
the week, which puts the region in a little lighter total precip
regime. Rain/showers and thunderstorms will remain possible, but
coverage looks to be a bit lower, and may be more diurnally driven
on the northern half of the vertically stacked low pressure
system. Storm motion vectors will still be rather slow with weak
ambient flow, so localized heavy rainfall and flooding remains
plausible.

Monday an upper trough/jet max approaches from the west, nudges
our cut off low to the southeast and aids in pushing a front
through late Sunday night/Monday morning. This front will likely
lead to an increase in rain/thunder coverage initially, then be
followed by a much drier and somewhat cooler airmass. This should
set the stage for a pleasant few days with reduced relative
humidity (dewpoints in the 50s) and seasonable highs in the lower
80s vicinity amid mostly sunny skies. The trough axis is progged
to pass through on Wednesday but a lack of column moisture, for
now, looks to preclude significant precip chances.

&&

.AVIATION...
Issued at 1252 PM CDT Wed Jun 5 2019

Few clouds and southwest winds around 10 knots with some gusts AOA
20 knots can be expected at all TAF sites this afternoon.
Introduced VCTS at 00Z at all sites with VCTS or VCSH thereafter.
Some temporary reduced visibilities in thunderstorms/showers is
included in the NE (KMVN, KEVV and KOWB) for this evening.
Gradient winds will decrease by this evening although locally
gusty winds near thunderstorms can be expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DH
LONG TERM...JGG
AVIATION...RLS
Hazardous weather outlook, Jun 5, 11:39 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
1139 AM CDT Wed Jun 5 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1139 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be igniting late this afternoon,
especially along and north of Interstate 64. These storms will
have the potential to be strong to severe, with damaging winds the
primary hazard. Large hail is also possible in a severe storm.
Lightning and heavy rain will be possible with any storms.

Refer to river flood warnings and statements for the latest on
area river flooding. Major flooding continues along the
Mississippi River from Chester south to Cape Girardeau and Thebes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms with heavy rain will be
possible Thursday through the upcoming weekend. This could lead
to some localized flash flooding concerns.

Refer to river flood warnings and statements for the latest on
area river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or evening.

In the hours before

Special weather statement, Jun 5, 4:11 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
411 PM CDT Wed Jun 5 2019

ILZ078-052145-
Wabash IL-
411 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABASH COUNTY UNTIL
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 9 miles north of Mount Carmel, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Carmel, Lancaster and Allendale.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Illinois.

LAT...LON 3857 8765 3856 8765 3855 8767 3851 8765
      3850 8766 3851 8767 3848 8772 3848 8774
      3846 8776 3845 8775 3843 8781 3857 8792
TIME...MOT...LOC 2111Z 288DEG 18KT 3856 8781

07
Special weather statement, Jun 5, 4:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 PM CDT Wed Jun 5 2019

ILZ076-052200-
Wayne IL-
429 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Xenia, or 10 miles southwest of Flora, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cisne and Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3860 8838 3845 8839 3848 8870 3861 8870
TIME...MOT...LOC 2129Z 292DEG 22KT 3855 8859

07

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:11 PM CDTSpecial Weather StatementPAHWabash34 min
Jun 5, 4:15 PM CDTSevere Thunderstorm WarningPAHWabash30 min
Jun 5, 4:29 PM CDTSpecial Weather StatementPAHWayne31 min
Jun 5, 5:07 PM CDTAreal Flood AdvisoryPAHWayne3 hr
Jun 5, 5:18 PM CDTSevere Thunderstorm WarningPAHWayne57 min
Jun 5, 5:24 PM CDTFlash Flood WarningPAHWayne3 hr
Jun 5, 5:25 PM CDTSpecial Weather StatementPAHWabash20 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningPAHWabash45 min
Jun 5, 5:57 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash33 min
Jun 5, 6:01 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne29 min
Jun 5, 6:30 PM CDTSevere Thunderstorm WarningPAHEdwards, White45 min
Jun 5, 6:34 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr
Jun 4, 10:12 PM CDTAreal Flood AdvisoryPAHBollinger74 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.